A 42-year-old man with a history of insulin-dependent diabetes mellitus, hypertension, and end-stage renal disease on hemodialysis is admitted to the surgical ICU after a motor vehicle collision resulting in femur fracture and subdural hematoma. The patient is alert and oriented. His vital signs are:
His blood work is significant for:
The patient states that he missed a dialysis session two days ago and that he was on his way to the dialysis center when he had the car accident.
Which of the following dialysis modalities is INAPPROPRIATE for this patient?
Correct Answer: A
Intermittent hemodialysis (iHD) is associated with an increased risk of causing dialysis disequilibrium syndrome (DDS). DDS is characterized by different neurological symptoms of varying severity. Its symptoms range from nausea, headache, dizziness to seizure, coma, and death. DDS is primarily caused by fluid shifts that result in brain edema. Removal of urea across the blood-brain barrier occurs at a much slower rate than urea removal from plasma. This cause the brain cells to be “relatively” hyperosmolar to plasm and promotes water movement to brain cells.
Moreover, patients with end-stage renal disease are in a chronic hyperosmolar state; this leads to the development of “idiogenic osmoles,” which add to the “relative” hyperosmolarity of the brain following dialysis. It has been reported that brain volume increases by an average of 3% after hemodialysis, which makes iHD inappropriate for patients with head trauma, intracranial bleeding, stroke, or any intracranial pathology that leads to increased intracranial pressure.
The use of dialysis modality that removes solute and fluid at lower rates do not cause significant elevation of intracranial pressure and lower the risk for DDS. CRRT, SLED, and EDD can be used for patients at risk for DDS, and they all have similar effects on intracranial pressure and hemodynamics.
A 64-year-old male with a history of cirrhosis secondary to hepatitis C is being evaluated for abdominal pain. The patient reports worsening generalized abdominal pain and fever for the past 4 days. He denies hematemesis or melena. His BP was 110/60 mm Hg, and HR was 95 beats per minute. His physical examination is significant for icterus, ascites, and generalized abdominal tenderness. Laboratory analysis is notable for:
The patient received broad-spectrum antibiotics.
Which of the following drugs is MOST appropriate to administer to reduce risk for renal failure in this patient?
Correct Answer: B
The patient in the vignette is presenting with signs and symptoms concerning for spontaneous bacterial peritonitis (SBP). Cirrhosis patients with SBP are at high risk of developing renal failure secondary to hepatorenal syndrome. The risk can be reduced (from 30% to 10%) with IV albumin infusion. Albumin appears to be most effective in patients with serum creatinine >1 mg/dL and total bilirubin >4 mg/dL, but its effect is unclear in patients who had lower creatinine and bilirubin levels. The European Association for the Study of the Liver guidelines recommend starting albumin infusion in all patients with SBP. The recommended dose is 1.5 g per kg at the time of diagnosis and 1.0 g/kg body weight on day 3. Terlipressin, midodrine, and octreotide used as treatment options for hepatorenal syndrome but not for prevention.
A 22-year-old man presented to the ED with vomiting, altered mental status, and fever. The patient’s roommate states that the patient has not been feeling well for 2 days, yesterday was complaining of fever and headache. This morning the patient had a new-onset seizure and altered mental status. The patient’s roommate is not aware of any history of drug abuse other than marijuana. In the ED, a CT scan was done and did not show any acute intracranial pathology. Urine toxicology screen was positive for cannabis. A lumbar puncture was done in the ED and resulted cell count consistent with viral meningitis/encephalitis. Cerebrospinal fluid herpes simplex virus (HSV) PCR and bacterial cultures were ordered, and results are pending. The patient was started on empirical vancomycin, ceftriaxone, and acyclovir. The patient was admitted to the ICU for monitoring. The next day, the patient’s mental status improved and the patient was transferred out of the ICU to the medical floor. The following day (48 hours after admission), the patient starts to have nausea, oliguria, abdominal, and flank pain. Repeated blood works were significant for:
Urine analysis shows white blood cells 5 cells/HPF, red blood cells 5 cells/HPF, protein 100 mg/dL, and crystals.
Which of the following is the MOST LIKELY cause of acute kidney injury (AKI)/failure in this patient?
Correct Answer: C
This patient presented to the ED with possible HSV encephalitis/meningitis. The patient was started on empirical antimicrobial, including acyclovir. After appropriate treatment with acyclovir, the patient mental status improved but developed AKI. Acyclovir and vancomycin, both are nephrotoxic. Acyclovir can cause AKI by forming crystals that precipitate in renal tubules. Vancomycin, on the other hand, does not cause crystal-induced nephropathy. Acyclovir crystal– induced nephropathy can be asymptomatic or present with nausea, abdominal pain, flank pain, asterixis, multifocal myoclonus, seizures, hallucination, and altered mental status. Symptoms typically within 24 to 48 hours after therapy. Crystal-induced nephropathy can be avoided by appropriate volume repletion before starting acyclovir infusion, slow IV acyclovir infusion over 1 to 2 hours, and dose adjustment for patients with renal impairment. Treatment of acyclovir crystal–induced nephropathy range from IV hydration and loop diuretics to hemodialysis depending on the severity of symptoms.
There are case reports for AKI associated with synthetic marijuana. There are reports of calcium oxalate crystal on kidney biopsy of patients who had renal impairment associated with synthetic marijuana abuse. As the patient does not have a history of synthetic marijuana abuse, it is less likely to be the cause of his renal impairment. Conventional urine drug screen does not test for synthetic marijuana.
A 75-year-old male is in postoperative day 3 in the ICU status post liver resection. He was aggressively resuscitated with IV fluids in the perioperative period. Currently, he is mechanically ventilated and hemodynamically stable; however over the last 24 hours, his urine output has decreased significantly to 5 mL/h.
What is the best test to assess his AKI?
Renal ultrasound with Doppler can easily detect obstruction and can be performed at the bedside. In addition, Doppler measurements allow for assessment of renal perfusion. The renal resistive index (RI) is defined as peak systolic velocity—end diastolic velocity/peak systolic velocity and is measured at the renal arcuate or interlobar arteries. It has a specificity and sensitivity of about 90% to discern between states of no AKI, kidney injury, and persistent AKI. It can also guide therapy to optimize renal perfusion. Normal RI is approximately 0.58 ± 0.10 and values >0.70 are considered to be abnormal and a high renal RI on ICU admission may be predictive for developing AKI. RI is unaffected by changes in sodium or creatinine in urine or serum after diuretics or hemodialysis.
Serum urea and creatinine are late markers of renal failure and are not predictive of permanent renal failure. These laboratory parameters in conjunction with urine sodium might potentially help to predict whether the patient is in a prerenal or renal state, however this information is often unreliable in critically ill patients. Abdominal CT scan will show renal pathology, however this necessitates transport of the patient. Additionally, contrast is often required for best images and this might further decrease renal function.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us